I was diagnosed with hashimotos earlier this year and am now on 50mcg of oroxine (I am in Australia) as I was borderline hypothyroid. My first symptoms were around 3 years ago when I was extremely hyperthyroid and diagnosed with acute thyroiditis (symptoms were weight loss, shaking, anxiety, nausea, and a lump in my throat that wouldn't go away & felt like it was choking me 24-7). My doctor now thinks this was misdiagnosed and was the first stage of hashimotos. I also have a multi-nodal goitre.
Has anyone experienced severe anxiety with hashimotos? For the past few weeks I have been suffering from anxiety, nausea, shaking, hair loss, occasional diarrhea and also insomnia. I don't know whether this is related to the hashis or whether it is an emotional/mental issue that I need to seek help for. I just had bloods gone yesterday as we are trying to get my level of oroxine right and am seeing the specialist next week. Any insights would be very appreciated.
Hashimoto's doesn't really cause the symptoms. It destroys healthy thyroid tissue, which causes the thyroid to produce inadequate amounts of thyroid hormones, which in turn causes hypothyroidism (under active). It's the lack of thyroid hormones that causes the symptoms.
The thyroiditis you had 3 years ago, could very well have been caused by the Hashimoto's, since there is often inflammation present. Additionally, symptoms often begin, before labs indicate a problem.
Anxiety is a very common symptom of hypothyroidism. Many of us have multi-nodular goiter, and that's often not a concern, unless the nodules display unusual characteristics.
Have you been tested for the actual thyroid hormones, which are Free T3 and Free T4? Typically, TSH, a pituitary hormone is tested at the same time.
While diarrhea is most often associated with hyperthyroidism, there are some that experience it while hypo. The rest of your symptoms are consistent with hypothyroidism, but early stages of Hashimoto's can present with episodes of hyperthyroidism.
If you have labs for the Free T3, Free T4 and TSH, please post them, along with the reference ranges, which vary lab to lab, so must come from your own report.
I have hyper symptoms randomly with Hashimoto's thyroiditis. It's called hashitoxicosis. I did have a whole two months of hyper symptoms which showed up high thyroglobulin serum. Most of the hyperthyroid symptoms went away again but a few still remain. I have had to stop my thyroid medication on occasion due to the hyper symptoms. I do have anxiety due to my thyroid issues but not severely.
Do you develop splinter haemorrages on your nails? After many years i have finally realised this is due to too much thyroid hormone. I have quite a few symptoms but a strange symptom is a lupus like butterfly rash across my cheeks that lasts an hour or more, and sometimes has a burning feeling along with it, only after a shower. For many years i thought i had an allergy to water, after i ruled out lupus, but this is due to too much thyroid hormone too. Weird. :)
Thanks so much for your responses. Barb135 I am seeing the specialist on Tuesday so I will ask for a print out of my results and post them here. I should have asked him last time for my results but forgot to. :)
Red_Star thanks for your response. It's interesting that you said that about the rash because a few weeks ago I had a facial rash that my GP thought was the butterfly rash associated with lupus. It was intensely itchy and burning and I went to a dermatologist and he was completely stumped as to what it was caused by. It coincided with upping my dose of Oroxine so there is a possible link there. Do you take oroxine? Thanks again :)
My facial rash only appears randomly so i was grasping straws for the allergy explanation. :) I did a health diary and it all became clear that my splinter haemorrages and butterfly rash are only due to random bouts of excess thyroid hormone. Sounds likely the increase in oroxine caused your facial rash.
I take eutroxsig and i'm giving it a good run for it's money as it's uber cheap...paid like $5.80 for 200 tablets. Natural desiccated hormones is my next option.
Hi again, I got my lab results this week and thought you may be able to help me understand them a little better if you don't mind. They all seem good to me and my specialist was very pleased with my results as the TSH had come down since my last test 6 weeks ago due to the thyroxine I am taking. The results were:
TSH 1.38, (last time was 6.3) ref range 0.40 - 3.50
Free T4 15.7 (last time was 11.5) ref range 9.0 -19.0
Free T3 4.6 (last time was 4.2) ref range 2.6-6.0
The thing I was confused about is that despite the above, my thyroglobulin antibodies were 298 (last time they were 141) ref range 0-40. Wouldn't it seem logical that they also would have gone down? Peroxidase antibodies are less than 10. Does one need both elevated thyroglobulin and peroxidase antibodies to have hashimotos?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.